Thunderstorm Wind, Hamilton
- When
- September 5, 3:30 PM EST
- Where
- Hamilton County, 0.69 mi N of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.080, -85.250
A lone tree fell on a house on Jarnigan Avenue.
An isolated, lone thunderstorm produced just enough wind to down a tree in Chattanooga. Weak instability and modest wind shear were available for storm strengthening ahead of a cold front building through the Southern Appalachian region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated, lone thunderstorm produced just enough wind to down a tree in Chattanooga. Weak instability and modest wind shear were available for storm strengthening ahead of a cold front building through the Southern Appalachian region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 5, 2:14 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 314 PM EDT Tue Sep 5 2017 .SHORT TERM (Tonight and Wednesday)... Longwave trough deepens across the Eastern CONUS tonight and Wednesday with an associated surface cold front expected to move through the forecast area late tonight. Ahead of this front, likely to categorical PoPs are expected. PW values of 1.8 – 2.0 inches across central and southern portions of the forecast area this evening will combine with residual outflow boundaries, a pre- frontal trough, frontal forcing, and our position within the right front entrance of the upper-jet streak to promote strong lift across the entire region with the focus for heavier precipitation across central and southern portions of eastern Tennessee late this afternoon. May have some localized flooding with some of the heavier precipitation, especially if it begins to form and train along some of the remaining outflow boundaries from earlier convection. The severe weather threat is low, but with HRRR model forecast SBCAPE of up to 2000 J/Kg and effective shear of 20-30 kt across central and southern portions of the area, we may have some damaging wind gusts with the strongest convection. After sunset, most of the convection should be to our east with lingering rain showers until the front passes through between 06z and 12z tonight. Temperatures will remain mild early tonight but cool off late tonight and Wednesday morning as the front moves east and drier and cooler air begins to filter in. With the front east of us on Wednesday, will have slight chance PoPs of a few light rain showers early in the day with drier conditions in the afternoon. The only exception will be across the TN/NC mountains where upslope flow and steep low-level lapse rates may lead to some scattered rain showers across the higher terrain on Wednesday afternoon. PW values behind the front drop quickly to around 0.5 – 0.7 inches with dew points in the 40s and 50s by Wednesday afternoon. The upper level trough across the region is anomalously strong for this time of year in the 1st percentile of climatology and this setup is expected to keep max temperatures below guidance on Wednesday afternoon. .LONG TERM (Wednesday Night through Tuesday)... Deep upper trough presses slowly east and gradually deamplifies through the end of the week, pulling much cooler air into the region despite a healthy dose of sunshine in the expected dry northerly flow regime. Surface high pressure hangs on over the region with the lower level flow gradually shifting from northerly to easterly moving into next week as the massive circulation of Irma comes into the picture as it transits Florida. However, it should be another great weekend in the mrx forecast area with an abundance of sunshine, thanks to dry air advection and subsidence ahead of the hurricane. A pleasant warming trend over the weekend will top out with temperatures a little closer to normal for early September. On Monday and Tuesday, Irma builds slowly northeast toward the Carolina Piedmont with increasing moisture advection and lift. This strengthening easterly flow pattern typically results in relatively strong downsloping across the Appalachian Crest and diminished rain chances, however, used some increasing probabilities for showers due to uncertainty in the tropical system track, timing, and strength. The tropical system arrival is still several days away and forecast changes are possible during the next few days. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 62 75 52 75 / 50 20 10 0 Knoxville McGhee Tyson Airport, TN 61 72 51 73 / 50 30 10 0 Oak Ridge, TN 59 72 50 73 / 40 20 10 0 Tri Cities Airport, TN 61 70 47 69 / 50 40 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JB/TH
Hazardous Weather Outlook National Weather Service Morristown TN 234 PM EDT Tue Sep 5 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 234 PM EDT Tue Sep 5 2017 /134 PM CDT Tue Sep 5 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon ahead of a cold front. A few of these storms may become strong to marginally severe. The main threats will be small hail, damaging winds, frequent lightning, and heavy rain which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT TUE SEP 5 2017
TNZ085-086-051945-
Northwest Monroe TN-McMinn TN-
315 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCMINN AND
NORTHWESTERN MONROE COUNTIES UNTIL 345 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Athens, Sweetwater, Madisonville, Etowah, Englewood, Vonore, Tellico
Plains, Niota, Mount Vernon and Clear Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3552 8470 3563 8425 3562 8425 3539 8420
3536 8423 3534 8467
TIME...MOT...LOC 1914Z 260DEG 17KT 3545 8460
EMHSpecial Weather Statement
National Weather Service Morristown TN
334 PM EDT TUE SEP 5 2017
TNZ083>085-099>101-052000-
Rhea TN-West Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
334 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...NORTHERN
BRADLEY...MEIGS...NORTHWESTERN POLK...WESTERN MCMINN AND NORTHEASTERN
HAMILTON COUNTIES UNTIL 400 PM EDT...
At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Soddy-Daisy, or 12 miles southeast of Dunlap, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Dayton, Decatur, Benton, Soddy-Daisy, Lakesite,
Charleston, Graysville, Calhoun, Riceville, Flat Top Mountain, North
Chickamauga Creek Gorge, Hillsview, Hopewell, Big Spring, Tasso, Sale
Creek, Mowbray Mountain, Birchwood and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3521 8529 3528 8528 3532 8524 3542 8519
3561 8469 3516 8463
TIME...MOT...LOC 1934Z 273DEG 32KT 3530 8518
EMHSpecial Weather Statement
National Weather Service Morristown TN
338 PM EDT TUE SEP 5 2017
TNZ098-099-052015-
Marion TN-Hamilton TN-
338 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 415 PM EDT/315 PM CDT/...
At 338 PM EDT/238 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Jasper, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chattanooga, Jasper, Soddy-Daisy, Signal Mountain, Rossville, South
Pittsburg, Walden, Whitwell, Kimball, Fairmount, Red Bank, Powells
Crossroads, Orme, Lookout Mountain, New Hope, Falling Water, Martin
Springs, Fiery Gizzard State Park, Haletown (guild) and Hicks Gap
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3498 8563 3503 8582 3522 8572 3522 8540
3515 8539 3522 8533 3522 8519 3498 8528
TIME...MOT...LOC 1938Z 281DEG 24KT 3511 8563
EMHSpecial Weather Statement
National Weather Service Morristown TN
346 PM EDT TUE SEP 5 2017
TNZ068-069-071-073-085-086-052015-
Northwest Monroe TN-Loudon TN-Knox TN-NW Blount TN-North Sevier TN-
McMinn TN-
346 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTHERN KNOX...
MCMINN...BLOUNT...NORTHERN MONROE AND WEST CENTRAL SEVIER COUNTIES
UNTIL 415 PM EDT...
At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farragut to 8 miles north of Athens.
Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Maryville, Sevierville, Athens, Lenoir City, Alcoa,
Sweetwater, Loudon, Madisonville, Farragut, Etowah, Louisville,
Rockford, Eagleton Village, Englewood, Vonore, Greenback,
Friendsville, Tellico Plains and Niota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3528 8451 3550 8476 3564 8463 3567 8454
3571 8452 3576 8445 3575 8443 3578 8442
3577 8439 3582 8438 3584 8434 3586 8433
3589 8430 3588 8428 3590 8428 3590 8427
3591 8427 3598 8417 3591 8353 3527 8445
TIME...MOT...LOC 1945Z 281DEG 28KT 3590 8412 3557 8461
EMHSpecial Weather Statement
National Weather Service Morristown TN
415 PM EDT TUE SEP 5 2017
TNZ099-052045-
Hamilton TN-
415 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON COUNTY
UNTIL 445 PM EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrison to near Chattanooga to Fort
Oglethorpe. Movement was east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Lakesite, Ridgeside, Harrison, Red Bank, Collegedale,
East Brainerd, Harrison Bay State Park, Middle Valley, East Ridge,
Apison and Ooltewah.
LAT...LON 3499 8533 3508 8531 3521 8518 3522 8500
3515 8502 3512 8502 3508 8503 3499 8499
TIME...MOT...LOC 2014Z 267DEG 21KT 3516 8514 3508 8522 3497 8525
GMSpecial Weather Statement
National Weather Service Morristown TN
425 PM EDT TUE SEP 5 2017
NCZ060-TNZ086-087-100>102-052100-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-Bradley TN-
425 PM EDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN BRADLEY...POLK AND SOUTHERN MONROE COUNTIES UNTIL 500 PM
EDT...
At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Etowah to 8 miles east of
Benton to near Wildwood Lake. Movement was east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cleveland, Benton, Wildwood Lake, Coker Creek, Violet, Parksville,
Turtletown, Bullet Creek, Reliance, Hiawasse Dam, Archville, Hiwassee
Ocoee State Park and Unaka.
LAT...LON 3518 8484 3527 8452 3534 8440 3534 8406
3510 8416 3504 8460 3503 8487
TIME...MOT...LOC 2024Z 272DEG 19KT 3532 8437 3515 8450 3510 8478
GMThe Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
A lone tree fell on a house on Jarnigan Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720242.